Washington, 2004

Flooding in Washington, November 24 to 26, 2004

November 24 to 26, 2004 · NWS SEW · 7 events in 7 counties and zones

5 and 5 inches of rain fell in 24 hours over the lowlands, with 6 to 10 inches in the mountains. Flooding occurred on the Samish, Stillaguamish, Bogachiel, Snoqualmie, Nooksack, Skykomish, Snohomish, Skokomish, and Tolt rivers.

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

Between 2.5 and 5 inches of rain fell in 24 hours over the lowlands, with 6 to 10 inches in the mountains. Flooding occurred on the Samish, Stillaguamish, Bogachiel, Snoqualmie, Nooksack, Skykomish, Snohomish, Skokomish, and Tolt rivers. Dozens of roads were closed cutting off access to local areas in Skagit and Whatcom counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Nov 24, 2:45 PM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Nov 24, 2:45 PM PST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
245 PM PST WED NOV 24 2004

.SYNOPSIS...RAIN WILL CONTINUE TONIGHT...WITH HEAVY RAIN OVER THE
MOUNTAINS. A COLD FRONT WILL DROP SOUTHEAST THROUGH THE REGION
TONIGHT CHANGING THE RAIN TO SCATTERED SHOWERS. THANKSGIVING DAY
WILL BE MAINLY DRY WITH JUST A CHANCE OF A SHOWER. THEN WEAK SYSTEMS
WILL BRING A GREATER CHANCE OF RAIN THURSDAY NIGHT AND AGAIN FRIDAY
NIGHT. THE REMAINDER OF THE WEEKEND AND EARLY NEXT WEEK LOOKS DRY.

&&

.DISCUSSION...RAIN CONTINUES APACE IN THE NORTHERN CASCADES AND
FLOODING SEEMS LIKELY ON SOME RIVERS. HYDROLOGIST MONITORING THE
SITUATION AND FLOOD WARNING FOR NOOKSACK IMMINENT. RADAR SHOWS BIG
BLOSSOM OF RAIN OVER NW WA. EVEN A LITTLE IN THE SEATTLE AREA NOW
WHICH PREVIOUSLY HAS BEEN SHELTERED BY OLYMPICS. ANYWAY AS FAR AS
THE WEATHER IS CONCERNED...100 POPS TONIGHT AS COLD FRONT SLOWLY
SAGS SOUTH OVER AREA. RAIN CHANGES TO SHOWERS LATE TONIGHT.
THANKSGIVING DAY HAS LINGERING MORNING SHOWERS THEN CLEARING UNDER
NORTHERLY FLOW.

WEAKER SYSTEMS MOVE THROUGH THE AREA THU NIGHT AND AGAIN FRI NIGHT
AND HAVE INDICATED THAT WITH HIGHER POPS AND RAIN NOT SHOWERS. TEMPS
FAIRLY COOL UNDER NW FLOW...COULD SEE SOME SNOW SHOWERS IN THE
FOOTHILLS ABOUT SAT. THEN SAT NIGHT AN UPPER RIDGE BEGINS TO BUILD
OFFSHORE AND DRYING COMMENCES.

WITH LIGHT SURFACE WINDS AND MIDWINTER SUN CONDITIONS...PUT AREAS OF
FOG IN THE FORECAST FOR NEXT WEEK. USED OLD MRF SOLUTION THAT
DEVELOPS STORM OFFSHORE AND DIVES IT SOUTH WITH ONLY COAST HAVING
CHANCE POPS. THIS COULD BE WAY OFF AS GFS HAS WAVERED BUT FOR NOW AM
FORECASTING A DRY NEXT WEEK. BURKE

&&

.AVIATION...WESTERN WA MOSTLY MVFR CIGS 012-018 WITH VIS GENERALLY
P6SM...LIMITED VIS 5-6SM -RA BR. DOWNSLOPE OFF OF OLYMPICS CAUSING
VARIABLE CIGS CENTRAL PUGET SOUND THIS AFTERNOON. EXPECT THIS TREND
TO CONTINUE INTO EARLY EVENING UNTIL COLD FRONT MOVES ONSHORE AND
INTO INTERIOR OF WESTERN WA. MVFR CIGS 010-015 AND VIS 3-5SM RA BR
TONIGHT W WESTERN WA. COLD FRONT MOVES INTO CASCADES BY EARLY
THANKSGIVING MORNING. PRANGE

&&

.SEW WATCHES/WARNINGS/ADVISORIES...GALE WARNING ENTRANCES TO THE
STRAIT AND PUGET SOUND AND HOOD CANAL.
    .SMALL CRAFT ADVISORY COAST...CENTRAL STRAIT...ADMIRALTY
INLET AND NORTHERN INLAND WATERS.

&&

.KATX...VCP21/CSR21 OPERATIONAL.

&&
Hazardous weather outlook, Nov 24, 4:20 AM PST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
420 AM PST WED NOV 24 2004

PZZ135-WAZ002>007-010-251300-
CENTRAL CASCADE FOOTHILLS-EVERETT AND VICINITY-
HOOD CANAL/KITSAP PENINSULA-NORTHERN CASCADE FOOTHILLS-
NORTHWEST INTERIOR-SEATTLE METROPOLITAN AREA-WESTERN WHATCOM COUNTY-
420 AM PST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST SLOPES OF THE
OLYMPICS AND THE LOWLANDS OF WESTERN WASHINGTON FROM SEATTLE
NORTHWARD.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT. SEE THE LATEST FLOOD
BULLETIN...WGUS66...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

PZZ130-132-150-153-156-251300-
420 AM PST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL
WASHINGTON COAST AND THE WEST AND EAST ENTRANCES OF THE STRAIT OF
JUAN DE FUCA.

.DAY ONE...

A GALE WARNING IS IN EFFECT. SEE THE LATEST COASTAL WATERS
FORECAST...FZUS56...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

WEATHER.GOV

In the hours before

Local storm report, Nov 24, 12:14 PM PST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1214 PM PST WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1209 PM     HEAVY RAIN       5 WNW EVERSON           48.94N 122.44W
11/24/2004  2.17 INCH        WHATCOM            WA   TRAINED SPOTTER

            SINCE 6PM YESTERDAY

&&

JLB
Local storm report, Nov 24, 12:16 PM PST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1214 PM PST WED NOV 24 2004...CORRECTED

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1209 PM     HEAVY RAIN       ACME                    48.94N 122.44W
11/24/2004  2.17 INCH        WHATCOM            WA   TRAINED SPOTTER

            SINCE 6PM YESTERDAY

&&

JLB
Local storm report, Nov 24, 12:28 PM PST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1228 PM PST WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1227 PM     HEAVY RAIN       4 ENE BIRCH BAY         48.95N 122.67W
11/24/2004  1.68 INCH        WHATCOM            WA   TRAINED SPOTTER

            IN 24 HOUR PERIOD AT 10 AM.

&&

JLB
Local storm report, Nov 24, 2:16 PM PST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
216 PM PST WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND DMG 6 NNE BOTHELL           47.84N 122.15W
11/24/2004                   SNOHOMISH          WA   TRAINED SPOTTER

            ESTIMATED WIND GUSTS 35-40 MPH. 3 INCH TREES AND NUMEROUS
            BRANCHES DOWN. POWER OUT IN NORTH BOTHELL.

&&

JLB
Local storm report, Nov 24, 3:05 PM PST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
305 PM PST WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       2 SSW EVERSON           48.89N 122.37W
11/24/2004  1.00 INCH        WHATCOM            WA   TRAINED SPOTTER

            SINCE 715 AM.

&&

JLB
Local storm report, Nov 24, 5:26 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
526 PM PST WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HEAVY RAIN       5 WNW CLALLAM BAY       48.28N 124.37W
11/24/2004  4.56 INCH        CLALLAM            WA   TRAINED SPOTTER

            24 HOUR RAINFALL AS OF 5 PM.

&&

JLB

Event by event

7 flood. Local standard time, as filed.

Flood, Central Cascade Foothills

When
November 24, 5:30 PM PST to November 26, 8:00 AM PST
Where
Central Cascade Foothills forecast zone
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.

Flood, Hood Canal/Kitsap Peninsula

When
November 24, 5:30 PM PST to November 26, 8:00 AM PST
Where
Hood Canal/Kitsap Peninsula forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Everett and Vicinity

When
November 24, 5:30 PM PST to November 26, 8:00 AM PST
Where
Everett and Vicinity forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, North Coast

When
November 24, 5:30 PM PST to November 26, 8:00 AM PST
Where
North Coast forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Seattle Metropolitan Area

When
November 24, 5:30 PM PST to November 26, 8:00 AM PST
Where
Seattle Metropolitan Area forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Northwest Interior

When
November 24, 5:30 PM PST to November 26, 8:00 AM PST
Where
Northwest Interior forecast zone
Reported by
OFFICIAL NWS OBS.

Flood, Western Whatcom

When
November 24, 5:30 PM PST to November 26, 8:00 AM PST
Where
Western Whatcom forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426125, 5426126, 5426127, 5426128, 5426129, 5426130, 5426131.